NEW YORK (Reuters Health) - Enzyte, a popular dietary supplement marketed for "male enhancement," causes electrical abnormalities in the heart that could be potentially fatal in some people, new research suggests.
Doctors should tell their patients not to use the product until more safety information is available, Dr. Brian F. McBride of Loyola University Chicago in Maywood, Illinois, and his colleagues conclude. Vianda, the Cincinnati-based company that makes Enzyte, did not respond to calls or emails seeking comment.
According to Vianda's Web site, Enzyte promotes "firmer, stronger, fuller-feeling erections." The company also states that "over 5 million men worldwide" use the supplement.
Because Enzyte is regulated as a dietary supplement, the company is not required to provide data to back up claims of its effectiveness.
Under U.S. law, dietary supplements are also "'presumed safe unless proven to be otherwise,'" Dr. Paul Shekelle of RAND Health in Santa Monica, California, notes in an editorial accompanying the study, which is published in the Archives of Internal Medicine.
After being given the supplement, men in the study showed a prolongation of a section of the heart's electrical cycle known as the QT interval. For people with a condition called long QT syndrome, which may occur in as many as one in 2,000 people, further prolongation like that seen in the current study could lead to severe heart arrhythmia and sudden death.
"Enzyte appears to have some of the properties of some of the most powerful heart controlling medications that we give by prescription," McBride told Reuters Health.
McBride and his team had nine healthy young men take either a placebo, the equivalent of half a tablet of Enzyte, a whole tablet, or two tablets, and then performed an EKG one, three, and five hours later.
With the single-tablet dose, the researchers found, the men's QT intervals increased by an average of about 8 percent, or 32 milliseconds, three hours after they took the drug; at five hours, it had increased by 11 percent, or 37 milliseconds. No patients developed abnormal heart rhythms or prolonged erections, but four developed skin flushing.
Reports of sudden death in users of cisapride (the ulcer drug Propulsid) and terfenadine (the antihistamine Seldane), which prolonged QT intervals by an average of 13 and 17 milliseconds, respectively, prompted the Food and Drug Administration to pull these products off the market, the researchers point out.
Determining the risks of dietary supplements can be extremely difficult, notes McBride, especially those that are marketed for an "embarrassing" condition like impotence. Many men using these supplements don't want to tell their doctor, he added, so adverse effects may go unreported.
"This creates a relatively anonymous patient population at an elevated risk for drug-induced sudden death," he and his colleagues write.
Enzyte's ingredients include niacin, copper, zinc, ginseng, Ginkgo biloba, "horny goat weed standardized extract," and several other herbal components, according to the company's Web site. While the flushing seen in some of the men could be related to niacin, McBride and his colleagues write, it's impossible to say which substances might be responsible for prolonging QT intervals.
Another concern, the researchers note, is the fact that men taking the supplement in the real world are likely to be older and sicker than the young men in the study, which means they may already be at higher risk for heart arrhythmias.
In his editorial, Shekelle calls the findings "worrisome," but notes that the researchers did not look at actual adverse outcomes in patients, just EKG changes that may or may not lead to "serious health outcomes."
Nevertheless, he adds, "their conclusion that clinicians should advise their patients to avoid this dietary supplement until more evidence is available seems justified and prudent."
SOURCE: http://link.reuters.com/zut34n Archives of Internal Medicine, August 9/23, 2010.